Monday 8 July 2024

Migraines and medication

I suffer with/from chronic migraines. This is defined as having headaches on at least 15 days per month. I've also been diagnosed with stabbing migraine.

They dominate and control my life.

There is no link with my menstrual cycle, food/drink, travel, lack of or too much sleep.

I know this because I keep a food diary, I haven't had a period for 3 years, they didn't worsen or improve being perimenopausal or being menopausal.

Over the past year I have found a concoction of tablets that will suppress a migraine when it breaks out. It is the first time that I have managed (with support from a new GP) to find something to treat myself at home with. Previously severe migraines have lasted 4-5 days and on occasions up to 9 days where I've had to go into hospital for treatment, these usually happen about once a year..

It involves paracetamol, triptan, aspirin and an anti sickness tablet. To be repeated after 2 hours if no improvement.

This is a record of the number of days since the start of the year I have taken the rescue meds, listed above. Highlighted in pink.

It is not the number of days I've had a migraine or a headache, just the days I've taken the meds, the headaches/migraines will have occurred on the days in-between also. I've also been taking 50mg of Topiramate daily as a preventative since my last hospital visit in November 2023.

The neurologist has booked a MRI and has increased my medication for the past 2 weeks to 100mg and as from today, it has increased to 150mg of Topiramate a day.

I've started to record the actual days of head pain now, not just the medication taken.

The increase of Topiramate has 4 months to take effect before I see the neurologist after my MRI, if it doesn't he'll be referring me to the QE Hospital in Birmingham for consideration of CGRP antagonists.

One of the possible causes for my migraines is stress. I have Chronic Migraines. I've had them my entire life. They drain me, they have a huge impact on my physical, emotional and mental well being. I have auras, I can feel one coming on. I can almost time when it is going to hit. I can hold it off with medication. not fully, it's still there. I can just about function to go to work, or to do things with the family, or get through the housework, or sort the bills, or drive the car, or cook the tea, but I can only manage any of this stuff at 50%. I can't be my usual cheery self. I can't answer a simple question at the same time. I can't slap a smile on my face and just get on with multi tasking. I can't just juggle several things at the same time. I'm short, I'm snappy, I get angry......I'm in bloody pain. 

No I can't go to bed and lie down. it doesn't stop. I can't just switch it off. The light burns, the noise is amplified. I can hear lights buzzing like a vuvuzela in my ear, I can taste metal, I can smell toast. I get electric shocks whizzing around my body, the slightest touch from anyone is like I'm being stabbed. I'm not over reacting.

AND THIS ALL HAPPENS BEFORE THE MIGRAINE. THIS CAN LAST FOR 2-3 DAYS.

Then 2-3 days of pain in my head, like a brick is being hit non stop against my head. I want to smack my head against a wall. I want to rip my head open.

Then relief? NO. 2-3 days of a hangover, tiredness, dry eyes, confusion, I forget simple words like 'cup' I lose the ability to answer a simple question or I answer it in my head. I'm putting all my energy into functioning. Into going to work, into appearing sane and normal, into doing my job, into cooking a meal, into turning the washing machine on, into not looking or sounding weird when I order a coffee or speak to a friend. I'm also nauseous throughout the 3 stages.

So yes, I am stressed, I get depressed, sometimes I find myself crying, I'm exhausted, even when I sleep all night, even when I have a lazy day with no external stress. I'm not sad. 

The side effects of Topiramate at the moment as I increase the dose are the weirdest thing ever. I have this period twice a day within an hour of the meds where I feel drunk, my actions and brain aren't drunk but my body is. I've timed taking the tablets so it doesn't interfere with working. I have a silly grin on my face and feel uncoordinated, but actually everything works together. I also have whole body pins and needles that just come, stay for about 10 mins, then disappear. I've been told all of this is transient and it will settle in a week or two.

I've lost most of my taste, especially with fizzy drinks, they just taste flat and my mouth feels dry. I'm also extremely chilled out, almost switched off/tuned out from things. I can pay attention to what it going on, such as driving, but I've tuned out trival things, such as conversations, TV,/radio, background noises. I can hear them, but I've no interest in them.

I lost a stone in weight in the first 7 months of taking Topiramate and I have been keeping a record of my food intake on an app as I genuinely forget to eat a lot of the time and really don't feel hungry most of the time. I've gone back to meal planning to make sure I get enough of the right calories each day, as it's so easy to just not eat, when your brain tells you you're not hungry. I don't need to lose any more weight.

However at the moment I'm eating and eating lots. Seeking out savoury and sweet foods and drinking all the time. This is a sign a migraine is on the way, but until the auras start, I can't take the preventative as it won't work, I just have to keep a close eye on it and wait for the right moment.

There's no point going to bed and resting, the migraine will come regardless. 
There's no point lying down in a darkened room and resting when I get a migraine, the pain and length of the migraine follows a pattern.

Fingers crossed the new medication settles down and is effective and I can have some quality of life without pain.


3 comments:

  1. I used to suffer with migraines badly until I found out it was cheese which caused them. Now I only get the odd one. They were nothing compared to yours. It sounds like you have a horrendous time of it. No wonder you are feeling stressed and depressed. It's bound to wear you down.
    I do hope the new medication helps. x

    ReplyDelete
  2. Oh Suzanne, this is so unacceptable. I can't imagine how you cope. I hope the increased Topiramate helps, that's a high dose I can imagine it would take some getting used to. I hope they can sort out something better for you after your MRI. Sending gentle hugs x (p.s. I never got any relief from lying down in a dark room either, in fact it used to make me nauseous.) x

    ReplyDelete
  3. My heart goes out to you, Suzanne! I suffered from debilitating migraines but they mostly stopped once I went through menopause and changed a few food patterns. I'll be praying that you find relief in the new medication protocol and I'll be thinking of you and sending prayers your way!

    ReplyDelete

ShareThis